Winter Storm, Koochiching
- When
- March 9, 9:00 AM CST to March 11, 3:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
A quick moving but potent low pressure system brought heavy snow to northeastern Minnesota on the 10th. A lengthy period of pre-storm snow fell across the Borderland on the 9th, due to a stalled frontal boundary.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A quick moving but potent low pressure system brought heavy snow to northeastern Minnesota on the 10th. A lengthy period of pre-storm snow fell across the Borderland on the 9th, due to a stalled frontal boundary. The heaviest snow fell between Kabetogama and International Falls, where 15 to 19 inches fell in the two day period. The main storm system brought 6 to 10 inches of snow across northeast Minnesota, although 4 inches of snow or less fell across Pine County, where mixed precipitation was noted. Gusty winds of 25 to 35 mph caused some blowing and drifting of the snow, with the highest wind gusts recorded near Lake Superior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 9, 3:24 AM CST, 5 hours 36 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
424 AM CDT MON MAR 9 2009
...MAJOR STORM STILL ON THE WAY...
...HIGH IMPACT TO NORTHLAND...
...WINTER STORM AND/OR BLIZZARD WARNING WILL BE ISSUED LATER
TODAY...
.DISCUSSION...DEEP LAYER SOUTHWEST MID LVL FLOW IS COVERING THE
REGION EARLY THIS MORNING. 120KT 30H JET CORE RUNS FROM NRN
WYOMING INTO NWRN MN WITH CWA ON SOUTH SIDE OF AXIS. AT LOW
LEVELS...A SFC BDRY...INDICATED CLEARLY IN 92H THETAE FIELD AND
SFC PRESS TROUGH...STRETCHES FROM WRN ONTARIO INTO NE SDAK. LARGE
AREA OF STRATUS CONTINUES ACROSS MOST OF CWA AS COOLING OCCURS IN
SFC/85H LAYER WHILE UPPER JET TRANSLATES MOISTURE ALOFT.
TODAY...EXPECT SNOW TO INCREASE ACROSS NWRN CWA IN AREA OF 85/7OH
FRONTOGENESIS. AMNTS OF 3 TO 5 INCHES POSSIBLE WITH THIS FORCING
BEFORE RIGHT ENTRANCE REGION OF UPPER JET SHIFTS NORTHEAST AND
SYNOPTIC ASCENT WEAKENS. SNOW WILL CONTINUE BUT OF A LIGHTER
NATURE. ELSEWHERE MAINLY A CLOUD FILLED DAY EXCEPT SE CWA WHERE
SOME SUNSHINE IS POSSIBLE.
TONIGHT...RELATIVE RIDGING IN MID LVL FLOW DEVELOPS AHEAD OF
AMPLIFYING MID LVL TROF OVER NRN ROCKIES. LIGHT SNOW POSSIBLE
ACROSS NWRN CWA WITH MINOR ACCUMULATION. POPTYP ISSUES EMERGE
UNFORTUNATELY ACROSS REMAINDER OF CWA AS MID LAYER DRYING WITH
RIDGE ALOFT WIPES OUT ICE NUCLEATION LAYER. FZDZ LIKELY IF
ANYTHING AS DRY AIR CAPS LOW LEVEL MOISTURE WITHIN A LIMITED
FORCING REGIME.
TUESDAY...SYNOPTIC SCALE CHANGES BEGIN TO UNFOLD AS MID LVL TROF
MOVES INTO UPPER MS VALLEY. EXPECT AREA OF INCREASING DIVERGENCE
ALOFT TO OVERSPREAD MOST OF CWA AS DAY UNFOLDS. INITIALLY BEST
FORCING IS PROVIDED BY THERMAL LIFT...FRNTGSIS...OVER WRN CWA.
THIS AREA OF FRONTOGENESIS WILL BE MAXIMIZED ALONG A BRD LAKES
TOWARDS THE RANGE VICINITY BY MIDDAY...THEN SLOWLY PUSHING EAST BY
0Z WED. SHOULD SEE 1 TO 2HR RATES AT TIMES WITHIN FORCING AREA.
WINDS SHOULD INCREASE DRAMATICALLY ALONG HEAD OF LAKE DURING
AFTERNOON WITH SUSTAINED 25/35KT MID AFTERNOON INTO EVENING...MUCH
HIGHER GUSTS. SUSPECT THAT SOME SIGNIFICANT ICE MAY BUILD UP ALONG
LAKE FRONT GIVEN MAGNITUDE OF BROKEN ICE ON LAKE AND PROLONGED NE
FETCH TOWARDS TWIN PORTS. BRUNT OF STORM SHOULD OCCUR OVER
ARROWHEAD/TWIN PORTS VICINITY LATE TUESDAY INTO TUESDAY NIGHT.
.TUESDAY NIGHT THROUGH SATURDAY...
THE WINTER STORM SHIFTS NORTHEAST ON TUESDAY NIGHT INTO
WEDNESDAY...AS THE MAIN UPPER LEVEL LOW MOVES THROUGH THE REGION.
THE HEAVIEST AXIS OF SNOW SHIFTS TO THE ARROWHEAD...AS THE SURFACE
LOW MOVES NORTHEAST THROUGH GREEN BAY...AND THE SLOPED FGEN
SIGNATURE SUGGESTS THIS AREA WILL BE VERY HEAVY SNOW...THOUGH NOT AS
LONG LASTING AS SEEN FARTHER WEST ON TUESDAY. WINDS REALLY PICK UP
ACROSS THE CWA OVERNIGHT TUESDAY INTO WEDNESDAY...AND HAVE
MENTIONED AREAS OF BLOWING AND DRIFTING SNOW...DESPITE LINGERING
LOW STRATUS.
THE SYSTEM THEN DEPARTS WEDNESDAY NIGHT ALLOWING HIGH PRESSURE TO
BUILD IN. SOME LINGERING LAKE EFFECT SNOW SHOWERS ARE POSSIBLE WITH
VERY STRONG COLD ADVECTION...THOUGH WINDS BACK FAIRLY SIGNIFICANTLY ON
WEDNESDAY. A COLD NIGHT IS IN STORE ON WEDNESDAY NIGHT...THOUGH
WINDS WILL NOT GO CALM WITH THE CORE OF THE HIGH PRESSURE PASSING TO
THE SOUTH. LINGERING CLOUD COVER IN THE NORTH WILL PREVENT TEMPS
FROM PLUMMETING TOO LOW...DESPITE GOOD COLD AIR ADVECTION.
THE HIGH THEN REMAINS ANCHORED TO THE SOUTH THROUGH SATURDAY. THE
GFS ATTEMPTS TO BRING IN SOME LIGHT SNOW SHOWERS THURSDAY NIGHT INTO
FRIDAY...THE ECMWF AND CANADIAN ARE DRY...KEEPING PRECIP NORTH OF
THE INTERNATIONAL BORDER WHERE THE MAIN FORCING LOOKS TO BE. HAVE
KEPT A DRY FORECAST FOR NOW WITH THE HIGH IN PLACE. RETURN FLOW WILL
ALLOW TEMPS TO REBOUND...ESPECIALLY ON FRIDAY AND SATURDAY.
&&
.AVIATION...LOW STRATUS NEAR KHYR WILL LIFT...AS A LOW STRATOCUMULUS
DECK PUSHES IN FROM THE WEST. MVFR CEILINGS AND VISIBILITIES ARE
EXPECTED IN THE NORTHWEST PORTION OF THE REGION...INCLUDING
KINL...AND KHIB...WITH LOW VFR/HIGH MVFR FURTHER EAST. SNOW SHOWERS
ARE MOST LIKELY AT KINL...AND ARE EXPECTED MAINLY AT KINL AFTER
12Z...SHIFTING TO ALONG A LINE FROM KBRD TO HIB AFTER 18Z...BUT
LOWER CONFIDENCE HERE. CEILINGS WILL THEN GRADUALLY LOWER FROM WEST
TO EAST ACROSS THE REMAINDER OF THE REGION AFTER 18Z
MONDAY...BECOMING PREVAILING MVFR...AND THEN IFR AT MOST SITES
BETWEEN 0Z AND 6Z TUESDAY...AHEAD OF THE UPCOMING MAJOR WINTER STORM.
&&
POINT TEMPS/POPS...
DLH 30 20 25 0 / 20 60 100 100
INL 32 7 18 -9 / 80 50 100 100
BRD 36 18 24 -1 / 30 60 100 100
HYR 38 24 35 4 / 10 60 100 100
ASX 39 25 33 9 / 10 60 100 100
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR CARLTON/SOUTHERN ST. LOUIS-NORTHERN
COOK/NORTHERN LAKE-PINE-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
MORNING FOR CENTRAL ST. LOUIS-CROW WING-KOOCHICHING-
NORTHERN AITKIN-NORTHERN CASS-NORTHERN ITASCA-NORTHERN ST.
LOUIS-SOUTHERN AITKIN-SOUTHERN CASS-SOUTHERN ITASCA.
WI...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY
AFTERNOON FOR ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-
SAWYER-WASHBURN.
CANNON/DONOFRIOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 514 AM CDT MON MAR 9 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 514 AM CDT MON MAR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD ACROSS THE BORDERLAND AND RAINY LAKE AREA TODAY AS A COLD FRONT PUSHES INTO THE FAR NORTHERN PART OF THE REGION. ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE NORTH AND WEST OF A CASS LAKE TO CRANE LAKE LINE. LIGHT SNOW AND SOME FREEZING DRIZZLE IS POSSIBLE TONIGHT ACROSS MOST OF NORTHEAST MINNESOTA. ALTHOUGH ACCUMULATIONS ARE NOT EXPECTED TO BE SIGNIFICANT...SOME ICY PATCHES MAY DEVELOP ON UNTREATED ROADS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MAJOR WINTER STORM SYSTEM WILL MOVE FROM THE PLAINS INTO THE GREAT LAKES TUESDAY AND WEDNESDAY. THE SNOW MAY BE MIXED WITH FREEZING DRIZZLE INITIALLY TUESDAY MORNING...BUT WILL QUICKLY TRANSFORM INTO VERY HEAVY...AND WIDESPREAD...SNOWFALL BY TUESDAY AFTERNOON. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE A SIGNIFICANT IMPACT ON RESIDENTS OF THE NORTHLAND. THE COMBINATION OF HEAVY SNOW AND STRONG WINDS MAY RESULT IN PERIODS OF BLIZZARD-LIKE CONDITIONS. TRAVEL MAY BECOME DIFFICULT TO IMPOSSIBLE BY LATE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE REMINDED TO REPORT THEIR SNOWFALL TO THE NATIONAL WEATHER SERVICE BY PHONE OR E-SPOTTER. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158094, 158099, 158092, 158096, 158101, 158102, 158090, 158095, 158098, 158100, 158103, 158105, 158104, 158097.